|Have I offended you, Dr. McGovern?
Mar 20, 2008
I have posted numerous times--too many to count by now-- in hopes of getting some help/insight from your expertise, but to no avail. Although I do understand that every question may or may not be answered, I've not once had my fears, concerns or questions answered by you. Your replies to many of the questions posted here are as I scroll down the list under this coinfection thread do not apply to my situation. Unsuccessfully, I've even tried to get an appt. to see you in person in Boston. So alas, I am giving it one more shot in hopes that you'll respond.
I'll try to be precise, brief, and to the point. I'm coinfected with HIV as well as HCV 1a. As far as the HIV tested positive in '96 and currently have a VL of 420 and CD4 count of 591 and currently on SUSTIVA, NORVIR, and REYATAZ.
I tested positive for the HCV in '00, and have had three biopsies. the last one done in Dec '07 and it being a LAP-BX the others guided needle. The grade and stage of the latest Liver biopsy showed 0/1 and 1/1, which as you know is mild damage. Under the suggestion of the Hepatology Dr's at the University of Miami, Dr. Eugene Schiff's group and a leading GI Dr in Fort Lauderdale, Dr. Zakko, their recommendation, based on the most recent biopsy report mentioned above, is that I wait for the newer drugs to come out by Vertex and the other drug companies, or as a relapser in treating with SOC the HCV, I could pursue another round of this time using daily infergen and higher dose of ribavairn ( 1000 mg) and also try to get my hands on Alinia through Mexican drug companies. I basically did the first round with little or no SX whatsoever....it was like drinking water, however, I relapsed.
Hey I'm all for waiting for the newer more promising drugs; however, my liver enzymes continue to rise as well as the VL for the HCV. Outside of the obvious what could be the culprit in making my liver enzymes to rise? Do you concur that I could wait, or if it were YOU in this situation, would you retreat or wait? Currently from last blood work done AST in normal range ( but rising), ALT 91, Bilirubin 1.6, all mildly elevated. What HIV drugs should I take that would be liver friendly should I have to switch? I know enough to stay away from the ddi's and ddl's should I choose to retreat; thereby knocking out those HIV drugs in those classes. Not only am I getting frustrated, but needless to say fear is now becoming a daily part of me. I'm all but ready to throw in the towel in dealing with both of these diseases and to take myself off all medications. However, I am reaching out again to someone who's opinion after reading your responses to these many questions I have come to respect. Please, Dr. McGovern, give me hope and encouragement and some direction. As posted in my question, I am sorry if I might have offended you in anyway, but I don't really know what, where, or who else to turn to. Please guide me.
Yours very truly, Sleepless in Ft. Lauderdale
Response from Dr. McGovern
I wish there was some way to convey to all who look at this site that I only answer questions on the forum in my spare time. Hence, the reason that I started answering questions at 6:00 am this morning prior to going to work. Your question is also not familiar to me at all - I get hundreds of questions and can only answer a portion. No intent to disregard your question!
I agree with your liver doctors (who are terrific) that you certainly have the option to wait. You have minimal disease and more importantly, this has been shown to be stable over time. I would definitely consider waiting for better drugs.
Your AST is normal, your ALT is minimally abnormal; your elevated bilirubin is expected when patients are on atazanavir, which causes an elevation in indirect bilirubin.
I am confused by your HIV regimen however since there appears to only two main drugs being used - boosted atazanavir and efavirenz. However, your HIV suppression is great and your CD4 cells are terrific as well. I would not necessarily recommend a change based on an ALT of 91.
I have HIV and Hep C. (continued)
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.